Missouri, 2004

Flooding in Missouri, May 19 to 23, 2004

May 19 to 23, 2004 · NWS EAX · 11 events in 10 counties and zones

57 feet above flood stage. 77 feet above flood stage.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The Platte River near Agency crested at 22.57 feet, or 2.57 feet above flood stage. The Platte River near Sharps Station crested at 27.77 feet, or 1.77 feet above flood stage. The Little Platte River near Smithville crested at 28.18 feet, or 1.18 feet above flood stage. The Little Blue River near Lake City crested at 22.24 feet, or 4.24 feet above flood stage. Big Creek near Blairstown crested at 24.17 feet, or 4.17 feet above flood stage. The South Grand River near Urich crested at a record 30.20 feet, or 6.20 feet above flood stage. The Blackwater River near Valley City crested at an estimated 26.80 feet, or 4.80 feet above flood stage. Blackwater River near Blue Lick crested at 25.18 feet, or 1.18 feet above flood stage. The Petite Saline Creek near Boonville crested at 19.75 feet, or 3.75 feet above flood stage. Moniteau Creek near Fayette crested at an estimated 17.00 feet, or 1 foot above flood stage. Grand River near Sumner crested at 26.78 feet, or 0.78 of a foot above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 19, 3:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, May 19, 3:52 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
452 AM CDT WED MAY 19 2004

.DISCUSSION...

HAVE UPDATED GRIDS AND ISSUED AN EXTENSION TO THE FLASH FLOOD WATCH
THROUGH 10 AM. HAVE ALSO INCLUDED BATES AND HENRY COUNTIES. HEAVY
RAIN PRODUCING THUNDERSTORMS WILL CONTINUE ACROSS THE AREA UNTIL
LATE MORNING...BEFORE THE 850MB JET WEAKENS AND REFOCUSES WEST.

NRR

&&

.PREV DISCUSSION...

335 AM WED...
WILL CONTINUE HIGH CHANCE TO LIKELY POPS FOR THIS MORNING FOR
ONGOING PRECIP. PRECIP IS EXPECTED TO DIMINISH AS LOW LEVEL JET
WEAKENS THIS MORNING. HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE TO
TRAIN ACROSS THE KANSAS CITY METRO AREA TO CENTRAL MISSOURI. WILL
CONTINUE FLASH FLOOD WATCH AT LEAST UNTIL 6AM.

MAIN CONCERN WITH THIS PACKAGE CONTINUES TO BE PRECIP CHANCES
THROUGH THE NEXT SEVERAL DAYS. RIDGE IS PROGGED TO BUILD IN
TODAY...PUSHING THE FRONT BACK NORTH. CLOUDS MAY BE A LITTLE
STUBBORN THIS MORNING...SO HAVE LOWERED EXPECTED HIGHS A DEGREE OR
TWO. THE FRONT MAY ONLY MAKE IT TO NORTHEAST MISSOURI BY THIS
AFTERNOON. HAVE MAINTAINED A CHANCE FOR THUNDERSTORMS FOR MAINLY
NORTHEAST MISSOURI TO ACCOUNT FOR THAT. CONTINUED THUNDERSTORM
CHANCES ACROSS NORTHERN MISSOURI OVERNIGHT. THAT REGION WILL BE
CAUGHT IN THE MIDDLE OF A NORTHWARD MOVING FRONT AND ANOTHER COLD
FRONT DROPPING SOUTH ACROSS THE DAKOTAS AND NEBRASKA.

MODELS DIFFER ON POSITION OF SURFACE BOUNDARY BY THURSDAY. ETA KEEPS
THE FRONT FARTHER SOUTH OVER NORTHERN MISSOURI...WHILE THE GFS
PUSHES IT FARTHER NORTH ACROSS CENTRAL IOWA AND NORTHERN ILLINOIS.
AM INCLINED TO LEAN TOWARD THE GFS WHICH IS HANDLING THE CURRENT
SITUATION BETTER...AND BOTH MODELS PROG UPPER LEVEL RIDGE TO BUILD
IN ACROSS THE SOUTH. FOR NOW HAVE SPLIT THE DIFFERENCE WITH FRONTAL
POSITION (ACROSS SOUTHERN IOWA INTO CENTRAL ILLINOIS) WHICH MATCHES
WELL WITH SURROUNDING OFFICES.

GOING TEMP FORECAST LOOKS PRETTY GOOD SO MADE ONLY VERY MINOR
ADJUSTMENTS HERE AND THERE.

NRR

1019 PM TUE...
THE SYNOPTIC FRONT DRAPED ACROSS MISSOURI HAS PROVIDED THE FOCUS FOR
ELEVATED THUNDERSTORMS ACTIVITY THIS EVENING. WITH THE WEAK LOW
LEVEL JET POINTING TOWARDS KANSAS CITY...STORMS WITHIN THAT VICINITY
HAVE BEEN ABLE TO MAKE FULL USE OF THE ABUNDANT INSTABILITY (CAPES
IN THE 1000-1500 J/KG RANGE). HOWEVER...WITH NOTHING OTHER THAN THE
WEAK JET TO FOCUS THIS ACTIVITY...WIDE SPREAD SEVERE ACTIVITY IS NOT
EXPECTED. HENCE...NO SEVERE THUNDERSTORM WATCH IS ANTICIPATED.
HOWEVER...WITH AND PRECIPITABLE WATER VALUES IN THE ONE PLUS INCH
RANGE HEAVY RAIN IS OF PRIMARY CONCERN. THIS ACTIVITY IS EXPECTED TO
CONTINUE TO TRACK ACROSS EAST CENTRAL KANSAS INTO CENTRAL MISSOURI
OVERNIGHT. WITH THE RAINFALL FROM THE MCS ACTIVITY THIS
MORNING...FLASH FLOOD GUIDANCE VALUES HAVE DROPPED OFF NOTICEABLE
FOR THESE AREAS. THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
AREAS ALONG AND SOUTH OF A LINE FROM ST JOSEPH THROUGH CHILLICOTHE
AND  MOBERLY...AND NORTH OF A LINE FROM DREXEL THROUGH WARRENSBURG
TO SEDALIA AND BOONVILLE...TILL 6AM.

CUTTER

335 PM...
MAIN FORECAST CONCERN IN THE SHORTER TERM IS WITH CHANCES OF
PRECIPITATION AS PATTERN REMAINS QUITE UNSETTLED. WEAK WAVES IN FLOW
ARE DIFFICULT AT BEST TO TIME. IN THE VERY NEAR TERM...WATCHING
BOUNDARY THAT APPEARS TO BE SET UP FROM NEAR WICHITA...TO JUST SOUTH
OF KANSAS CITY THEN INTO CENTRAL MISSOURI. WIND FIELDS IN MISSOURI
STILL QUITE CHAOTIC DUE TO EARLIER CONVECTION SO CONVERGENCE ALONG
THIS BOUNDARY IN THAT AREA IS MINIMAL. HOWEVER...WINDS ARE PICKING
UP IN SOUTHEAST KANSAS AND COULD SEE ENOUGH LIFT TO GET SOMETHING
BREAKING THROUGH THE CAP AND GOING ALONG THE FRONT JUST TO THE
SOUTHWEST OF FORECAST AREA TOWARD 00Z. RUC MODEL HAS BEEN DEPICTING
THIS SCENARIO FAIRLY WELL. SHOULD SEE CONVECTION BUILD EASTWARD INTO
WEST CENTRAL MISSOURI ALONG THIS BOUNDARY WHERE ENOUGH SUNSHINE HAS
CREATED SOME INSTABILITY THIS AFTERNOON. BUT CORFIDI VECTORS WOULD
INDICATE IF THESE STORMS CAN BUILD INTO A COMPLEX...THEY WOULD WANT
TO TREND SOUTHWARD WHICH MAKES SENSE GIVEN WHERE BETTER MOISTURE AND
INSTABILITY RESIDE INTO NORTHEAST OKLAHOMA.

IF A COMPLEX DOES DEVELOP...SHOULD HOLD BACK NORTHWARD MOVEMENT OF
FRONT LATER TONIGHT AND ON WEDNESDAY MORNING. HAVE PULLED
THUNDERSTORM CHANCES BACK FURTHER SOUTH ON WEDNESDAY MORNING TO
ACCOUNT FOR THIS SLOWER RETURN. BY AFTERNOON...WITH BUILDING UPPER
RIDGE...SHOULD SEE FRONT TAKE A JUMP UP TO THE NORTH AS WINDS PICK
UP FROM THE SOUTH IN RESPONSE TO A DEVELOPING SURFACE WAVE IN WEST
CENTRAL KANSAS. WILL LEAVE A CHANCE OF STORMS IN THE AFTERNOON NEAR
IOWA BORDER...BUT EXPECTED TO BE PRETTY CAPPED ACROSS REST OF
FORECAST AREA IN THE AFTERNOON.

ON THURSDAY...SOME QUESTION ON WHERE FRONT WILL BE SETTING UP. ETA A
LITTLE FURTHER SOUTH WITH IT SLICING INTO NORTHERN MISSOURI BY
MIDDAY WHEREAS GFS KEEPS IT IN SOUTHERN IOWA. WITH WARM AIR MASS IN
PLACE...WILL LEAN TOWARD GFS SOLUTION...WITH ONLY LOW POPS REMAINING
IN THE EXTREME NORTHERN AREAS OF FORECAST REGION.

PC

IN THE LAST HALF OF THE FORECAST AN AMPLIFIED WEST COAST TROUGH AND
EAST COAST RIDGE WILL DOMINATE THE NATION. THIS AMPLIFIED PATTERN
WILL BE THE RESULT OF A STRONG EAST PACIFIC BLOCKING RIDGE THAT IS
FORECAST TO HOLD STRONG THROUGH NEXT WEEK. THE LATEST RUNS OF THE
MID RANGE MODELS ARE...IN GENERAL...ALL TRENDING TOWARDS THE
SOLUTION OFFERED BY THE ECMWF. THE ONE NOTABLE DIFFERENCE WAS THAT
GFS WANTED TO BEGIN TRANSLATING THE WEST COAST TROUGH ACROSS THE
NATION BEGINNING EARLY NEXT WEEK. THIS SEEMS UNREASONABLE DUE TO THE
ESTABLISHED BLOCKING RIDGE IN THE EAST PACIFIC...WHICH SHOULD SLOW
ANY EASTWARD PROGRESSION OF THE THE WEST COAST TROUGH. THEREFORE I
HAVE LEANED TOWARDS THE IDEA THAT THE TROUGH WILL COME OUT IN BITS
AND PIECES...AS SHOWN BY THE ECMWF. WITH THIS IN MIND...EXPECTATIONS
ARE THAT WEAK RIDGING WILL MOVE IN ACROSS THE CENTRAL PLAINS LATE
THIS WEEK...WITH A LEE SIDE LOW SPINNING UP IN WEST KANSAS AND
NEBRASKA IN ADVANCE OF THE DIGGING WEST COAST TROUGH. THIS WILL LIFT
A WARM FRONT BACK THROUGH NORTHERN MISSOURI FRIDAY AND
SATURDAY...HELPING TEMPERATURES RANGE 10 OR MORE DEGREES ABOVE
NORMAL FOR THIS TIME OF YEAR. AS THE TROUGH DIGS INTO THE WEST COAST
OVER THE WEEKEND IT IS THEN EXPECTED TO EJECT A SHORT WAVE THAT WILL
ORGANIZE THE LEE SIDE LOW INTO A COLD FRONT DRAPED ACROSS THE
MIDWEST. THIS FRONT WOULD THEN PUSH SOUTHEAST THROUGH MISSOURI
SUNDAY/MONDAY. MOISTURE LOOKS A LITTLE MARGINAL AT THIS TIME...BUT
WITH A  FRONTAL BOUNDARY MOVING THROUGH SOME CHANCE THUNDERSTORM
POPS LOOK REASONABLE FOR SUNDAY AND MONDAY.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH TILL 6 AM FROM DONIPHAN SOUTH TO JOHNSON
COUNTIES ALONG THE KS/MO BORDER.
MO...FLASH FLOOD WATCH TILL 6 AM FOR AREAS FROM ANDREW COUNTY SOUTH
TO BATES COUNTY...AND EAST TO RANDOLPH SOUTH TO COOPER.

EFFECTIVE JUNE 8, 2004...THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THIS
PRODUCT WILL CHANGE FROM AFDMCI TO AFDEAX. THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8, 2004
Hazardous weather outlook, May 19, 4:51 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
551 AM CDT WED MAY 19 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-192300-

...LOCALLY HEAVY RAINFALL EXPECTED THIS MORNING...WHICH MAY LEAD
TO ADDITIONAL FLASH FLOODING OR RIVER FLOODING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WITH RATES OF 1 TO 2
INCHES PER HOUR WILL CONTINUE ACROSS PORTIONS OF WESTERN MISSOURI
INTO CENTRAL MISSOURI FORM MOUND CITY MISSOURI...TO KANSAS CITY TO
PLEASANT HILL AND SEDALIA THROUGH MUCH OF THE MORNING. THE HEAVY
RAINFALL IS CREATING FLOODING ON AREA ROADWAYS.

THE THUNDERSTORMS WILL GRADUALLY DIMINISH BY AROUND MIDDAY...AS A
FRONTAL BOUNDARY LIFTS BACK NORTH AS A WARM FRONT. THE FRONT IS
EXPECTED TO REACH THE IOWA BORDER BY THIS EVENING. ADDTIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT...CONTINUING
INTO THE OVERNIGHT HOURS. A FEW OF THESE STORMS MAY PRODUCE HAIL UP
TO ONE INCH IN DIAMETER AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FRONT IS EXPECTED TO STALL IN THE VICINITY OF THE IOWA-MISSOURI
BORDER THROUGH THE NEXT FEW DAYS...CONTINUING THE CHANCE FOR
THUNDERSTORMS ACROSS MAINLY NORTHERN MISSOURI. ANY OF THESE STORMS
MAY CONTAIN HAIL UP TO ONE INCH IN DIAMETER AND VERY HEAVY RAINFALL.

FURTHER OUT...ANOTHER FRONTAL BOUNDARY MOVING INTO THE AREA SATURDAY
NIGHT AND SUNDAY WILL BRING MORE CHANCES OF THUNDERSTORMS...FIRST IN
NORTHERN MISSOURI SATURDAY NIGHT...AND ACROSS THE ENTIRE OUTLOOK AREA
SUNDAY AND SUNDAY NIGHT. THE BEST CHANCE OF SEVERE STORMS WILL BE
WITH THE FRONT DURING THE DAY ON SUNDAY. THE NEXT CHANCE OF STORMS
WILL BE MONDAY NIGHT WITH YET ANOTHER FRONTAL BOUNDARY. AGAIN SEVERE
WEATHER MAY OCCUR WITH THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE LATE AFTERNOON AND
EVENING HOURS TODAY AND THURSDAY...MAINLY NEAR THE IOWA BORDER.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

NRR

In the hours before

Local storm report, May 18, 11:23 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1223 AM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             CONCORDIA               38.99N 93.57W
05/18/2004  0.88 INCH        LAFAYETTE          MO   EMERGENCY MNGR

&&

DL
Local storm report, May 18, 11:33 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1233 AM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1233 AM     HAIL             9 N SEDALIA             38.83N 93.23W
05/19/2004  0.88 INCH        PETTIS             MO   EMERGENCY MNGR

&&

DL
Local storm report, May 19, 1:00 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 AM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0124 AM     HAIL             ADRIAN                  38.40N 94.35W
05/19/2004  0.75 INCH        BATES              MO   EMERGENCY MNGR

&&

DL
Local storm report, May 19, 1:55 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 AM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      PECULIAR                38.72N 94.46W
05/18/2004                   CASS               MO   TRAINED SPOTTER

            OVER A FOOT OF WATER COVERS HIGHWAY 71.

&&

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Howard

When
May 19, 5:00 AM CST to 10:00 AM CST
Where
Howard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Flood, Clay

When
May 19, 6:00 AM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Flood, Jackson

When
May 19, 7:00 AM CST to 8:00 PM CST
Where
Jackson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Flood, Buchanan

When
May 19, 12:00 PM CST to May 20, 11:00 AM CST
Where
Buchanan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Flood, Cooper

When
May 19, 4:00 PM CST to May 20, 6:00 PM CST
Where
Cooper forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Flood, Johnson

When
May 19, 6:00 PM CST to May 20, 6:00 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Flood, Platte

When
May 19, 7:00 PM CST to May 21, 2:00 AM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Flood, Henry

When
May 19, 8:00 PM CST to May 21, 6:00 AM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Flood, Henry

When
May 19, 8:00 PM CST to May 23, 8:00 AM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Flood, Saline

When
May 19, 8:00 PM CST to May 20, 8:00 PM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Flood, Chariton

When
May 20, 4:00 AM CST to 8:00 AM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Grand River near Sumner crested at 26.78 feet, or 0.78 of a foot above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400311, 5400304, 5400305, 5400302, 5400310, 5400308, 5400303, 5400306, 5400307, 5400309, 5400312.